Commentarii Mathematici Helvetici

, Volume 64, Issue 1, pp 84–132 | Cite as

KAM theory in configuration space

  • Dietmar Salamon
  • Eduard Zehnder
Article
  • 136 Downloads

Abstract

A new approach to the Kolmogorov-Arnold-Moser theory concerning the existence of invariant tori having prescribed frequencies is presented. It is based on the Lagrangian formalism in configuration space instead of the Hamiltonian formalism in phase space used in earlier approaches. In particular, the construction of the invariant tori avoids the composition of infinitely many coordinate transformations. The regularity results obtained are applied to invariant curves of monotone twist maps. The Lagrangian approach has been prompted by a recent study of minimal foliations for variational problems on a torus by J. Moser.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Anorld, V. I.,On mappings of a circle to itself, Invest. Akad. Nauk. Ser. Math.25 (1961), 21–86; Trans. Amer. Math. Soc.46 (1965), 213–284.Google Scholar
  2. [2]
    Arnold, V. I.,Proof of a theorem of A. N. Kolmogorov on the invariance of quasiperiodic motions under small perturbations of the Hamiltonian, Uspehi. Mat. Nauk18 (1963), 13–40; Russian Math. Surveys18 (1963), 9–36.MathSciNetGoogle Scholar
  3. [3]
    Arnold, V. I.,Small denominators and problems of stability of motions in classical and celestial mechanics, Uspehi. Mat. Nauk18 (1963), 91–196; Russian Math. Surveys18 (1963), 85–193.MathSciNetGoogle Scholar
  4. [4]
    Bangert, V.,Mather sets for twist maps and geodesics on tori, to appear in Dynamics Reported.Google Scholar
  5. [5]
    Bost, J.-B.,Tores invariants des systémes dynamiques Hamiltoniens, Séminaires Bourbaki, Astérisque133–134 (1986), 113–157.MathSciNetGoogle Scholar
  6. [6]
    Conley, C. C. andZehnder, E.,Morse type index theory for flows and periodic solutions for Hamiltonian systems, Comm. Pure Appl. Math.37 (1984), 207–253.MathSciNetGoogle Scholar
  7. [7]
    Denzler, J.,Studium globaler Minimaler eines Variationsproblems, Diplomarbeit, ETH-Zürich, 1987.Google Scholar
  8. [8]
    Fadell, E. andRabinowitz, P.,Generalized cohomological index theories for Lie group actions with an application to bifurcation questions for Hamiltonian systems, Inv. Math.45 (1978), 139–174.CrossRefMathSciNetGoogle Scholar
  9. [9]
    Herman, M. R.,Sur les courbes invariantes par les difféomorphismes de l’anneau, I & II, Anstérique103–104 (1983) &144 (1986).Google Scholar
  10. [10]
    Kolmogorov, A. N.,On the conservation of quasiperiodic motions for a small change in the Hamiltonian function, Doklad. Akad. Nauk USSR98 (1954), 527–530.MathSciNetGoogle Scholar
  11. [11]
    Kolmogorov, A. N.,The general theory of dynamical systems and classical mechanics, Proc. Intl. Congress Math., Amsterdam 1954,—Foundations of Mechanics-, R. Abraham & J. E. Marsden, Appendix D, Benjamin 1967.Google Scholar
  12. [12]
    Mather, J. N.,Existence of quasiperiodic orbits for twist homeomorphisms of the annulus, Topology21 (1982), 457–467.CrossRefMathSciNetGoogle Scholar
  13. [13]
    Mather, J. N.,Concavity of the Lagrangian for quasi-periodic orbits, Comment. Math. Helv.57 (1983), 356–376.MathSciNetGoogle Scholar
  14. [14]
    Mather, J. N.,Non-uniqueness of solutions of Percival’s Euler-Lagrange Equations, Comm. Math. Phys.86 (1983), 465–473.CrossRefMathSciNetGoogle Scholar
  15. [15]
    Mather, J. N.,Non-existence of invariant circles, Ergodic Theory & Dynamical Systems4 (1984), 301–309.MathSciNetGoogle Scholar
  16. [16]
    Mather, J. N.,More Denjoy minimal sets for area preserving diffeomorphisms, Comment. Math. Helv.60 (1985), 508–557.MathSciNetGoogle Scholar
  17. [17]
    Mather, J. N.,Destruction of invariant circles, Forschungsinstitut für Mathematik, ETH-Zürich, 1987.Google Scholar
  18. [18]
    Moser, J.,On invariant curves of area preserving mappings of the annulus, Nachr. Akad. Wiss. Göttingen, Math. Phys. Kl. (1962), 1–20.Google Scholar
  19. [19]
    Moser, J. A rapidly convergent iteration method and non-linear partial differential equations I & II, Ann Scuola Norm. Sup. Pisa20 (1966), 265–315, 499–535.MathSciNetGoogle Scholar
  20. [20]
    Moser, J.,On the construction of almost periodic solutions for ordinary differential equations, Proc. Intl. Conf. Funct. Anal. and Rel. Top., Tokyo (1969), 60–67.Google Scholar
  21. [21]
    Moser, J.,Minimal solutions of variational problems on a torus, Ann. Inst. Henri Poincaré, Analyse non linéaire3 (1986), 229–272.Google Scholar
  22. [22]
    Moser, J.,Monotone twist mappings and the calculus of variations, Ergodic Theory & Dynamical Systems6 (1986).Google Scholar
  23. [23]
    Moser, J.,Minimal foliations on a torus, Four lectures given at the C.I.M.E. Conference in Montecatini, Italy, 1987. To appear in Lecture Notes in Mathematics in Springer Verlag.Google Scholar
  24. [24]
    Percival, I. C.,A variational principle for invariant tori of fixed frequency, J. Phys. A12 (1979), L57.CrossRefMathSciNetGoogle Scholar
  25. [25]
    Percival, I. C.,Variational principles for invariant tori and Cantori,-Nonlinear Dynamics and Beam-Beam Interaction-, M. Month & J. C. Harrera, eds., AIP Conf. Proc. No.57 (1980), 302–310.MathSciNetGoogle Scholar
  26. [26]
    Pöschel, J. Integrability of Hamiltonian systems on Cantor sets, Comm. Pure Appl. Math.35 (1982), 653–695.MathSciNetGoogle Scholar
  27. [27]
    Rüssmann, H.,Kleine Nenner I: Über invariante Kurven differenzierbarer Abbildungen eines Kreisringes, Nachr. Akad. Wiss. Göttingen, II. Math. Phys. Kl. (1970), 67–105.Google Scholar
  28. [28]
    Rüssmann, H.,Kleine Nenner II: Bemerkungen zur Newtonschen Methode, Nachr. Akad. Wiss. Göttingen, II. Math. Phys. Kl. (1972), 1–10.Google Scholar
  29. [29]
    Rüssmann, H.,On optimal estimates for the solutions of linear partial differential equations, with first order coefficients on the torus,—Dynamical Systems, Theory and Applications— J. Moser, ed., pp. 598–624, LNP 38, Springer-Verlag, New York, 1975.Google Scholar
  30. [30]
    Salamon, D.,The Kolmogorov-Arnold-Moser theorem, Preprint, Forschungsinstitut für Mathematik, ETH-Zürich, 1986.Google Scholar
  31. [31]
    Zehnder, E.,Generalized implicit function theorems with applications to small divisor problems I & II, Comm. Pure Appl. Math.28 (1975), 91–140;29 (1976), 49–113.MathSciNetGoogle Scholar

Copyright information

© Birkhäuser Verlag 1989

Authors and Affiliations

  • Dietmar Salamon
    • 1
    • 2
  • Eduard Zehnder
    • 1
    • 2
  1. 1.Mathematics InstituteUniversity of WarwickCoventryEngland
  2. 2.ETH-ZeutrumZürichSwitzerland

Personalised recommendations